Alert archive / Maine / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 35, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 3, 2009, 3:04 AM EDT for Hancock County, Washington County, Maine. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2009, 3:04 AM EDT (07:04 UTC)
- Expired
- Jul 3, 2009, 4:00 AM EDT
- In force
- 56 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
Counties Hancock County, ME, Washington County, ME
The radar
The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 433 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:48 PM EDT, 12 hours 16 minutes earlier.
Area forecast discussion, Jul 2, 2:48 PM EDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 248 PM EDT THU JUL 2 2009 .SYNOPSIS... LOW PRESSURE OVER THE GREAT LAKES WILL SLOWLY MOVE EAST AND REACH MAINE THIS WEEKEND. THE LOW WILL FINALLY MOVE EAST OF THE REGION EARLY NEXT WEEK. && .NEAR TERM /THROUGH FRIDAY/... SOME SHOWERS POPPING UP...MOSTLY IN THE NW PORTION OF THE STATE THIS AFTERNOON. NOT MUCH CAPE AVAILABLE SO THE SHOWERS ARE PULSING UP AND DOWN QUICKLY. THESE SHOWERS WILL TAPER OFF THIS EVENING AS HEATING DECREASES. THE CONCERN TONIGHT IS THE AREA OF HEAVY RAIN IN EASTERN MASS AND SW MAINE. EXPECT THIS VORT MAX TO ROTATE AROUND THE PARENT UPPER LOW IN ONTARIO INTO THE CWA. THE ENTIRE UPPER LOW SHOULD BE SHIFTING EASTWARD SIMULTANEOUSLY. THE AREA OF PRECIP IN MASS, SW MAINE AND EXTENDING SE INTO GULF OF MAINE WILL ROTATE NORTHWARD INTO THE CWA THIS EVENING...AFFECTING SW PARTS OF THE AREA FIRST AND EXITING THE NORTH BY EARLY TOMORROW MORNING. THE INTENSITY OF THE PRECIP HAS BEEN WEAKENING AS IT MOVES NORTHWARD INTO THE INTERIOR OF THE STATE AND EXPECT THIS TREND TO CONTINUE OVERNIGHT. BEST CHANCE FOR ANY HEAVIER AMTS OF PRECIP SEEMS TO BE ALONG THE WESTERN BORDER OF THE STATE IN OUR FORECAST AREA. INSTABILITY WILL PRODUCE MORE SHOWERS TOWARDS MIDDAY FRIDAY WITH DAYTIME HEATING AND THE APPROACH OF THE UPPER LOW. WENT WITH SCT TS IN WESTERN PORTIONS OF CWA DURING AFTERNOON BUT CAPES WERE UNIMPRESSIVE ELSEWHERE AND WENT WITH SHOWERS ONLY. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... MOST MODELS INDICATE LITTLE CHG IN THE OVRALL UPPER PATTERN OVR THE FA FRI NGT THRU SUN WITH S/WVS ASSOCIATED WITH UPPER LOW(S) MOVING ACROSS THE FA. ONE FACTOR SUPPORTED BY THE MODELS IS THE POTENTIAL OF MORE CAPE SAT AFT/ERLY EVE AHEAD OF A WIND SHIFT/ WEAKENING COLD FRONT SLATED TO CROSS THE REGION LATE SAT NGT AND ERLY SUN MORN AS A STRONGER S/WV APCHS AND CROSSES THE REGION. WE KEPT MENTION OF AFT/EVE TSTMS FOR SAT BUT HELD OFF ON ENHANCED HVY RN/WIND/HAIL WORDING ATTM...BUT WITH PROJECTED CAPES AS HIGH AS 1000 TO 1500 J...GUSTY WINDS AND SMALL HAIL AS WELL AS HVY RNFL WILL CAN BE SUPPORTED. OTHERWISE...MCLDY SKIES...PATCHY FOG AND SCT SHWRS WILL CONT FRI NGT AND LATE SAT NGT. MODELS ARE NOT IN AS MUCH AGREEMENT FOR SUN...WITH THE 12Z GFS APPEARING TO BE MUCH DRIER THAN THE 12Z NAM FOR SUN AFT. GIVEN THAT THE 12Z GFS IS A DEPARTURE FROM ITS PREVIOUS 06Z RUN AND FROM MOST OF THE OTHER MODEL GUIDANCE...WE LEFT CHC TSTM POPS IN THE GRIDS FOR SPCLY SUN AFT AND SPCLY THE NRN PTN OF THE FA. POPS CAN BE LOWERED IN LATER UPDATES IF MORE MODEL SUPPORT INDICATES A SIMILAR TREND TO THE OPNL 12Z GFS. TEMPS...SPCLY HI TEMPS WILL BE TRICKY SAT AND SUN AND WILL DEPEND ON HOW MUCH LIMITED SUNSHINE WILL BE AVAILABLE. FOR NOW...WE BLENDED GFS/NAM MODEL WITH MOS GUIDANCE AND COMBINED IT WITH GFS ENS MEAN AND ENS LOW TEMPS FOR THESE PDS. SAME FOR LOW TEMPS FRI NGT AND SAT NGT...XCPT MODEL AND MOS TEMPS WERE COMBINED WITH GFS ENS MEAN AND ENS HI TEMPS TO LOWER THE DIURNAL SPREAD TO MORE TYPICAL VALUES ASSOCIATED WITH SUMMER-LIKE MSLY CLDY SHWRY DAYS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE CONFUSED WEATHER PATTERN WILL CONTINUE INTO THE LONG TERM. THE GFS AND ECMWF AT ODDS AT THE BEGINNING OF THE LONG TERM. THE GFS INDICATES A LOWS OVER THE CANADIAN MARITIMES...OVER SOUTHERN NEW ENGLAND...AND A LOW OVER SOUTHERN QUEBEC WITH MAINE SITTING IN AN AREA OF WEAK HIGH PRESSURE. THE ECMWF HAS THE LOW OVER THE CANADIAN MARITIMES AND SOUTHERN QUEBEC WITH MAINE SITTING UNDER A FRONTAL BOUNDARY. AS THE TIME SERIES CONTINUES THE DIFFERENCES CONTINUE. THE GFS DEVELOPS THE LOW OVER NEW ENGLAND AND MOVES IT NORTH EAST TO THE NH/ME BOARDER BY 12Z MON. THE ECMWF MOVE THE LOW EAST FARTHER INTO THE MARITIMES WITH A WEAK BOUNDARY EXTENDING ACROSS NRN ME. THIS PATTERN CONTINUE UNTIL 00Z THUR WERE THE MODELS APPEAR TO BE CLOSER TO AGREEMENT. LOADED THE GMOS...MADE MINOR ADJUSTMENTS FOR SKY CON...POPS ON DAY 5-7 SO THEY WOULD BETTER SUPPORT EACH OTHER. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MVFR AND VFR CONDITIONS THIS EVENING WILL DECREASE TO MOSTLY IFR TONIGHT INTO EARLY FRIDAY. CONDITIONS WILL AGAIN BE SLOW TO IMPROVE TO MVFR AND VFR BY AFTERNOON...BUT SHOWERS AND THUNDERSTORMS WILL PROVIDE TEMPO IFR CONDITIONS DURING THE AFTERNOON. IFR CLGS/ VSBYS BY NGT AND MVFR/LOW VFR CONDITIONS BY DAY WILL CONT FRI NGT THRU TUE. && .MARINE... NEAR TERM: SEAS WILL GRADUALLY CREEP UPWARD FROM NEAR 2 FEET TO 3-4 FEET BY FRIDAY IN A SOUTHEAST SWELL. SOME THUNDERSTORMS MOVING NORTHWARD OVER THE WATERS FROM COASTAL MASS AND NH SHOULD DIMINISH BEFORE APPROACHING THE WESTERN PORTIONS OF THE WATERS NEAR PENOBSCOT BAY. WINDS WILL GRADUALLY INCREASE AHEAD OF SFC TROUGH MOVING IN FROM THE SW WITH GUSTS NEARING 20 KTS AT TIMES. SHORT TERM: NO HDLNS ANTICIPATED THRU THE SHORT TERM. WENT WITH A BLEND OF NAM SWAN AND 4/10 KM WW3 WV GUIDANCE FOR WV HTS THRU SUN. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MWALKER SHORT TERM...VJN LONG TERM...NORTON AVIATION...MWALKER MARINE...MWALKER/VJN
Hazardous weather outlook, Jul 2, 2:41 PM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 241 PM EDT THU JUL 2 2009 MEZ001>006-010-011-015>017-029>032-031845- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 241 PM EDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-031845- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 241 PM EDT THU JUL 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MCW
In the hours before
Local storm report, Jul 3, 2:42 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
242 AM EDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM FLASH FLOOD CASTINE 44.39N 68.80W
07/03/2009 HANCOCK ME LAW ENFORCEMENT
ROAD FLOODED IN THE TOWN OF CASTINE.
&&
JAHThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 1:14 AM EDT | Special Marine Warning | CAR | 46 min | |
| Jul 3, 2:14 AM EDT | Flash Flood Warning | CAR | Hancock, Penobscot, Piscataquis, Washington | 2 hr |
| Jul 3, 2:19 AM EDT | Severe Thunderstorm Warning | CAR | Hancock, Washington | 41 min |
| Jul 3, 3:50 AM EDT | Flash Flood Warning | CAR | Hancock, Washington | 115 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.